Alert archive / Wyoming / High Wind Watches in 2017

High Wind Watch 6, NWS Cheyenne, WY

February 5, 2017Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Feb 5, 2017, 1:34 AM MST for Albany County, Carbon County, Wyoming. It took effect at Feb 6, 2017, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 5, 2017, 1:34 AM MST (08:34 UTC)
In effect from
Feb 6, 2017, 5:00 AM MST
Expired
Feb 5, 2017, 1:05 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2017-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2017-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WWUS75 KCYS 050834
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
134 AM MST SUN FEB 5 2017

...HIGH WIND WATCH FOR THE ARLINGTON AREA FROM MONDAY MORNING
THROUGH MONDAY NIGHT...

WYZ110-052300-
/O.NEW.KCYS.HW.A.0006.170206T1200Z-170207T1200Z/
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
134 AM MST SUN FEB 5 2017

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH LATE MONDAY
NIGHT. 

* TIMING...MONDAY MORNING THROUGH MONDAY NIGHT.

* WINDS...WEST TO SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...MOSTLY TO TRAVEL AS THESE WINDS WILL MAKE DRIVING
  LIGHTWEIGHT AND/OR HIGH PROFILE VEHICLES DIFFICULT ALONG
  INTERSTATE 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
459 
WWUS75 KCYS 052005
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
105 PM MST SUN FEB 5 2017

...HIGH WIND WARNING FOR THE ARLINGTON AREA FROM MONDAY MORNING
THROUGH MONDAY NIGHT...

...HIGH WIND WATCH FOR MUCH OF SOUTHEAST WYOMING MONDAY MID
MORNING THROUGH MONDAY NIGHT...

WYZ110-061200-
/O.UPG.KCYS.HW.A.0006.170206T1200Z-170207T1200Z/
/O.NEW.KCYS.HW.W.0007.170206T1200Z-170207T1200Z/
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
105 PM MST SUN FEB 5 2017

...HIGH WIND WARNING IN EFFECT FROM 5 AM MONDAY TO 5 AM MST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 5 AM MONDAY TO 5 AM MST
TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...5 AM MONDAY THROUGH 5 AM TUESDAY.

* WINDS...WEST TO SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...MOSTLY TO TRAVEL AS THESE WINDS WILL MAKE DRIVING 
  LIGHTWEIGHT AND/OR HIGH PROFILE VEHICLES DIFFICULT ALONG 
  INTERSTATE 80. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

WYZ106-116-117-061200-
/O.NEW.KCYS.HW.A.0007.170206T1500Z-170207T1200Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...BUFORD...PUMPKIN VINE...
VEDAUWOO...WHITAKER...FEDERAL...HORSE CREEK
105 PM MST SUN FEB 5 2017

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT. 

* TIMING...8 AM MONDAY THROUGH 5 AM TUESDAY

* WINDS...WEST TO SOUTHWEST 35 TO 45 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...MOSTLY TO TRAVEL AS THESE WINDS WILL MAKE DRIVING
  LIGHTWEIGHT AND/OR HIGH PROFILE VEHICLES DIFFICULT...ESPECIALLY
  NORTH TO SOUTH ORIENTED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

WYZ101-104-105-109-115-061200-
/O.NEW.KCYS.HW.A.0007.170206T1800Z-170207T1200Z/
CONVERSE COUNTY LOWER ELEVATIONS-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL CARBON COUNTY-LARAMIE VALLEY-
INCLUDING THE CITIES OF...BILL...DOUGLAS...DEER CREEK...
GLENROCK...SEMINOE DAM...MEDICINE BOW...SHIRLEY BASIN...RAWLINS...
BOSLER...LARAMIE
105 PM MST SUN FEB 5 2017

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT. 

* TIMING...11 AM MONDAY THROUGH 5 AM TUESDAY

* WINDS...WEST TO SOUTHWEST 35 TO 40 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...MOSTLY TO TRAVEL AS THESE WINDS WILL MAKE DRIVING
  LIGHTWEIGHT AND/OR HIGH PROFILE VEHICLES DIFFICULT...ESPECIALLY
  NORTH TO SOUTH ORIENTED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Feb 4, 10:25 PM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Feb 4, 10:25 PM MST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1025 PM MST Sat Feb 4 2017

.UPDATE...
Issued at 554 PM MST Sat Feb 4 2017

Winds have rapidly diminished across southeast Wyoming this
evening with gusts generally between 25 to 40 MPH at this hour.
Cancelled the High Wind Warning a few hours early this evening as
winds should continue to subside. Winds will remain elevated
across the wind prone locations tonight but gusts should stay
below 50 MPH.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 300 PM MST Sat Feb 4 2017

Winds the primary forecast concern in the short term. Windy period
ahead for most of southeast WYoming and Nebraska Panhandle through
the upcoming week.

Currently...Strong winds are continuing in the warned area early
this afternoon. Having impacts on area interstates. Portions of
both I-80 and I-25 have road closures to light weight and high
profile vehicles now due to high winds. Even getting strong winds
in the Nebraska Panhandle. Scottsbluff RAWS site gusting to 50MPH
and Sidney airport gusting to 47 MPH. Latest VWP from the Cheyenne
radar showing winds 40-45kts right off the surface. Will keep the
current warnings going as they are for now. Quealy Dome in WY 115
(Laramie Valley) has had a couple gusts to 58-60MPH, but other
sensors in that zone have stayed down. For now, will keep that
zone out of the warning. But if other sensors start to rise, may
need to add that zone to the warning.

High wind forecast product showing Craig to Casper 850/700mb
height gradients decreasing through the afternoon. Down to 48/53
meters respectively by 00Z from a peak of 63/58mtrs at 15Z.

Winds should stay just below warning criteria Sunday with 700mb
winds forecast 40-45kts. Wind Guidance showing Craig to Casper
850/700mb height gradients peaking again at 50/55 meters at 18Z
Sunday. A warm day for Sunday with downsloping winds off the
Laramie Range. Could see Sidney hitting 60 for a high tomorrow.
Did go a little higher on temperatures tomorrow with the strong
downsloping winds.

Another high wind event possible Monday into Monday night as
another shortwave tracks across northern Wyoming/southern Montana.
700mb winds increase to 55-60kts Monday afternoon/evening with
Craig/Casper height gradients climbing up to 67/65mtrs
respectively at 00Z Monday. Evening/night shift will probably want
to issue a watch after today's headlines end this evening. GFS
high wind product a little stronger and faster with the gradients.
Starting around 18Z Monday with near 70mtr 850/700mb gradients.

.LONG TERM...(Tuesday through Saturday)
Issued at 300 PM MST Sat Feb 4 2017

Tuesday...Considerably colder day, some 10 to 23 degrees colder than
Monday, in the wake of a passing shortwave trough aloft and its
associated cold front. Quite windy, especially just after cold
frontal passage in the morning, and particularly along and near the
Colorado state line along and east of Interstate 25. Orographic snow
chances will be greatest in the morning for the Snowy and Sierra
Madre Ranges and decrease in the afternoon as available moisture
decreases.

Wednesday...As the airmass moderates somewhat, expect a slow warming
trend, though warming will be limited by cloud cover. Looks quite
windy based on projected low and mid level gradients. Looks like
enough low and mid level moisture, along with an approaching
shortwave trough aloft and cyclonic curvature, to produce a chance
of mainly snow in the afternoon.

Thursday...Decent warming trend will continue as a ridge aloft
approaches Wyoming and with the low and mid levels warming. Looks
like less wind as well as low and mid level gradients weaken
somewhat. Aside from some mid and high clouds, this day looks dry
with limited low and mid level moisture and minimal lift.

Friday...The flow aloft transitions to zonal and the models indicate
a good chance for orographic snows breaking out over the Snowy and
Sierra Madre Ranges in deep moisture advection. Dry elsewhere.
Continued relatively mild per progged thicknesses and 700 mb
temperatures.

Saturday...Another cold frontal passage will cool high temperatures
back into the mid 30s to mid 40s. Aside from some mountain snow
showers in cyclonic flow aloft, it looks dry, with the lack of low
and mid level moisture.

&&

.AVIATION...(For the 06Z TAFS through Sunday evening)

VFR conditions will prevail across the area tonight and through
Sunday. CIGS around KRWL should remain above 4k feet AGL through
Sunday morning...although brief MVFR CIGS or VIS are possible in a
quick snow shower. There is a slight chance of some fog around KCDR
through 12z this morning...but kept TAF VFR due to low confidence.
Windy conditions are expected today...but should be confined to the
southeast Wyoming terminals with gusts up to 35 knots.

&&

.FIRE WEATHER...
Issued at 300 PM MST Sat Feb 4 2017

Prolonged windy period ahead as several low pressure systems
track across northern Wyoming and Montana. Very favorable pattern
for strong winds across southern Wyoming and Nebraska Panhandle.
Warmer temperatures will melt lower valley snowpacks and expose
grasses and other fuels. Fortunately though, afternoon humidities
expected to be well above critical levels. No fire weather
concerns expected through Tuesday next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...Winter Weather Advisory until 11 PM MST this evening for WYZ112-
     114.

NE...None.
&&

UPDATE...TJT
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...TJT
FIRE WEATHER...GCC
Hazardous weather outlook, Feb 4, 6:11 AM MST, 19 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
611 AM MST SAT FEB 4 2017

WYZ106-107-110-116>118-051315-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
611 AM MST SAT FEB 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WINDS WILL DEVELOP OVER PORTIONS OF SOUTHEAST WYOMING
TODAY, AND CONTINUE THROUGH EARLY EVENING. WIND GUSTS IN EXCESS OF
60 MPH ARE EXPECTED. HIGH WIND WARNINGS HAVE BEEN ISSUED FOR PARTS
OF INTERSTATE 80 BETWEEN CHEYENNE AND RAWLINS, AND INTERSTATE 25
IN PLATTE AND LARAMIE COUNTIES INCLUDING THE CITY OF CHEYENNE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BREEZY TO LOCALLY WINDY CONDITIONS WILL BE A DAILY OCCURRENCE IN
THE WIND PRONE AREAS OF SOUTHEAST WYOMING. THE STRONGEST WINDS
WILL LIKELY OCCUR FROM LATE MONDAY THROUGH EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-108-109-111-113-115-
119-051315-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-GOSHEN COUNTY-
CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
UPPER NORTH PLATTE RIVER BASIN-LARAMIE VALLEY-EAST LARAMIE COUNTY-
611 AM MST SAT FEB 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS WILL DEVELOP ACROSS MUCH OF SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE TODAY, AND CONTINUE THROUGH LATE THIS
AFTERNOON OR EARLY EVENING. WIDESPREAD WIND GUSTS OF 35 TO 45 MPH
ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF STRONG OR GUSTY WINDS WILL OCCUR OVER THE NEXT SEVERAL
DAYS. THE STRONGEST WINDS ARE EXPECTED ON MONDAY NIGHT AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WYZ112-114-051315-
SIERRA MADRE RANGE-SNOWY RANGE-
611 AM MST SAT FEB 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOUNTAIN SNOW WILL CONTINUE THROUGH SUNDAY MORNING. TOTAL
ACCUMULATIONS WILL RANGE FROM 5 TO 10 INCHES IN THE SNOWY AND
SIERRA MADRE RANGES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A GOOD CHANCE OF SNOW IN THE MOUNTAINS FROM MONDAY
AFTERNOON THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Feb 4, 11:55 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1155 PM MST Sat Feb 4 2017

WYZ106-050930-
Central Laramie Range and Southwest Platte County-
Including the city of...Bordeaux
1155 PM MST Sat Feb 4 2017

WEST WINDS WILL OCCASIONALLY GUST TO AROUND 50 MPH IN THE BORDEAUX
AREA FOR THE NEXT FEW HOURS. THESE WINDS WILL MAKE DRIVING
LIGHTWEIGHT AND HIGH PROFILE VEHICLES DIFFICULT ALONG INTERSTATE
25.  THE WINDS SHOULD DECREASE AFTER AROUND 2 AM.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 1:05 PM MSTHigh Wind WatchCYSAlbany, Carbon, Converse, Laramie, Platte15 hr
Feb 5, 1:05 PM MSTHigh Wind WarningCYSAlbany, Carbon, Converse, Laramie, Platte5 days
Feb 5, 1:13 PM MSTWinter Storm WatchCYSAlbany, Carbon15 hr

Nearby

High Wind Watches in Wyoming, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.